Alert archive / New York / Flash Flood Warnings in 2017

Flash Flood Warning 41, NWS Binghamton, NY

September 14, 2017Seneca County, Yates County, New York

NWS Binghamton, NY issued this flash flood warning at Sep 14, 2017, 8:27 AM EDT for Seneca County, Yates County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2017, 8:27 AM EDT (12:27 UTC)
Expired
Sep 14, 2017, 11:30 AM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

Counties Seneca County, NY, Yates County, NY

The radar

The Binghamton radar (KBGM), 91 km from the middle of the area, began a volume at 12:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 0.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

564 
WGUS51 KBGM 141227
FFWBGM
NYC099-123-141530-
/O.NEW.KBGM.FF.W.0041.170914T1227Z-170914T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
827 AM EDT THU SEP 14 2017

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  Southwestern Seneca County in central New York...
  East central Yates County in central New York...

* Until 1130 AM EDT
  
* At 825 AM EDT, Doppler radar indicated a band of very heavy rain 
  across the warned area. Radar estimates of 2 to 3 inches have 
  occurred, just since about 7 am. Heavy rainfall is likely to 
  continue through at least 9 am. 

* Some locations that will experience flooding include...
  Ovid, Dresden, Willard and Bonavista State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4272 7684 4265 7681 4259 7695 4269 7697

$$

MLJ
1 follow-up statement
786 
WGUS71 KBGM 141535
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
1135 AM EDT THU SEP 14 2017

NYC099-123-141544-
/O.EXP.KBGM.FF.W.0041.000000T0000Z-170914T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Seneca NY-Yates NY-
1135 AM EDT THU SEP 14 2017

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN SENECA AND EAST CENTRAL
YATES COUNTIES HAS EXPIRED...

Heavier rain has tapered off. As a result, flooding is no longer 
expected to pose a threat. 

LAT...LON 4272 7684 4265 7681 4259 7695 4269 7697

$$

MLJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 6:44 AM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Sep 14, 6:44 AM EDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
644 AM EDT Thu Sep 14 2017

.SYNOPSIS...
A weakening low will move across New York and Pennsylvania today.
Showers will become more likely later this morning and continue
through the afternoon. A rumble of thunder is also possible.
Unsettled weather will last through Friday as weak low pressure
remains over the northeast. Fair and warm weather will return
for the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
Upper level low over Ohio will lift northeast as it weakens and
move into New York and Pennsylvania. Axis of moisture and lift
associated with this feature will move across the area from
west to east later this morning through the afternoon. Model
consensus indicates lift will be best over the central and
southern portion of the forecast area. Will continue to
advertise likely pops over this area but the more widespread
showers are not expected to affect the western Catskills and
northeast Pennsylvania until this afternoon. Will mention a
ruble of thunder as models show some instability. Total rainfall
will generally range from a quarter to half inch. Highs will be
in the lower to middle 70s.

The showers will diminish quickly this evening as the main upper
level wave moves into New England. Most areas will be dry by
early evening. Overnight lows will range in the upper 50s to
lower 60s.

Friday...A weak upper level circulation remains over the
northeast with axis of moisture now situated primarily over the
eastern forecast area. Once diurnal instability occurs will
include chance pops over northeast Pennsylvania, the southern
tier and western Catskills. Due to some CAPE will mention slight
chance for thunder. Highs will range in the middle to upper 70s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
350 AM EDT Update...
The upper-lvl trough will continue to slide to the east and become
washed out within the flow while high pressure at the sfc will build
over the region Friday night. This combination will result in
showers quickly dissipating after sunset and temps falling into the
mid 50s/low 60s Fri night.

On Sat, weak ridging at all levels, accompanied with high pressure
at the surface will result in mostly dry conditions over the region.
There is a slight chance for precip over the higher terrain Sat
afternoon and I-81 E, but chances are low, thus kept low pops in the
forecast. These showers will be diurnally driven and expect the
best chance to see activity will be the afternoon/early
evening. Temps will rise into the uppr 70s/low 80s during the
afternoon and low 60s/upper 50s during the overnight.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
350 AM EDT Update...
Updated forecast with new guidance. No significant changes were
made to the previous forecast. For more information please read
the previous forecast discussion below.

Previous forecast discussion...
Surface high pressure will build over much of the northeast for
later this weekend and early next week. A storm system moving
into Ontario may skirt our region early next week, causing a few
showers across the region. Tropical system Jose is forecast to
remain out to sea, well off the New Jersey coast next week, with
the surface high over NY/PA blocking Jose's advance. We will
continue to monitor the long range models.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
An upper level low in the Ohio Valley will lift northeast into
the local area during this TAF period. Conditions will generally
be MVFR/Alternate required. Along with the low ceilings showers
will move through the terminals primarily mid morning through
early afternoon. At KAVP, the showers will occur during the
afternoon. There will be slow improvement this afternoon and
evening before MVFR/Alternate required restrictions develop
overnight due to weak mixing.

Light and variable winds or light s/sw becoming west/northwest
later this afternoon then becoming light again overnight.

Outlook...

Friday through Saturday...Although VFR should prevail much of
the time, brief restrictions in showers are possible.

Sunday and Monday...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...RRM
NEAR TERM...RRM
SHORT TERM...KAH
LONG TERM...DJP/KAH
AVIATION...RRM
Hazardous weather outlook, Sep 14, 3:21 AM EDT, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
321 AM EDT Thu Sep 14 2017

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-150730-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
321 AM EDT Thu Sep 14 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 14, 8:18 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
818 AM EDT THU SEP 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       1 NNW HORNELL           42.33N  77.67W
09/14/2017  M1.69 INCH       STEUBEN            NY   TRAINED SPOTTER

            1.69 OF RAIN IN 2 HOURS

&&

CJP

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 7:47 AM EDTAreal Flood AdvisoryBGMSeneca, Steuben, Yates6 hr
Sep 14, 9:23 AM EDTAreal Flood AdvisoryBGMSchuyler, Steuben, Yates6 hr
Sep 14, 10:32 AM EDTAreal Flood AdvisoryBGMCayuga3 hr
Sep 14, 12:43 PM EDTAreal Flood AdvisoryBGMChemung, Tioga3 hr
Sep 14, 4:06 PM EDTSpecial Weather StatementBGMCortland54 min
Sep 14, 5:08 PM EDTSpecial Weather StatementBGMOtsego67 min

Nearby

Flash Flood Warnings in New York, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.